Secondary Logo

Journal Logo

Lupus and Left Ventricular Assist Devices

High-Risk for Bleeding?

Gage, Ann*; Blumer, Vanessa; Joyce, Emer

doi: 10.1097/MAT.0000000000000946
Case Report
Free

Continuous-flow left ventricular assist devices (LVAD) have become an increasingly utilized treatment strategy for patients with end-stage heart failure. Despite the improved outcomes evident with current generation pumps, proper patient selection remains crucial to minimize the risk of potential adverse events. The evolving use of these devices as destination therapy (DT) has led to growing numbers of patients with higher risk comorbid conditions being evaluated as potential LVAD candidates. Understanding which patient and disease-specific characteristics increase postoperative morbidity and mortality is paramount as this technology continues to expand and the experience with select populations remains limited. Presented here is a case of a patient with systemic lupus erythematosus receiving a HeartWare LVAD as DT complicated by recurrent, diffuse spontaneous bleeding. The case presented here highlights a potential unique bleeding complication in a high-risk patient cohort and underscores the need to enhance our understanding of factors influencing outcomes in high-risk populations after LVAD therapy.

From the *Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, Cleveland, Ohio

Department of Internal Medicine, University of Miami/Jackson Memorial Hospital, Miami, Florida

Section of Heart Failure, Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, Cleveland, Ohio.

Submitted for consideration July 2018; accepted for publication in revised form November 2018.

Disclosures: The authors have no conflicts of interest to report.

Correspondence: Ann Gage, MD, Department of Cardiovascular Medicine, The Cleveland Clinic Foundation, 9500 Euclid Avenue, Cleveland, OH 44195. Email: gagea@ccf.org.

The growth of continuous-flow left ventricular assist devices (LVADs) as destination therapy has increased access to life-sustaining care for many patients previously deemed to be too-high risk for transplant. These patients often present with comorbid conditions that may experience their operative and post-operative morbidity and mortality. As the number of higher risk patients receiving LVADs increases, it is imperative to understand the potential unique risk profile of these populations. We present a case of a patient with systemic lupus erythematosus (SLE) on chronic systemic steroids receiving a HeartWare LVAD as DT complicated by recurrent, diffuse spontaneous bleeding.

The patient is a 60-year-old woman with long-standing SLE complicated by lupus nephritis and secondary adrenal insufficiency, in addition to advanced nonischemic cardiomyopathy complicated by end-stage systolic HF, who was accepted as a candidate for LVAD therapy as DT. Before LVAD implantation, the patient was New York Heart Association (NYHA) Class IV with an ejection fraction of 20–25%, Interagency Registry for Mechanically Assisted Circulator Support (INTERMACS) level 3, requiring continuous infusion milrinone 0.25 µg/kg/min, with mildly decreased right ventricular function. Her platelet count was 136 k/uL, prealbumin was 22 mg/dL, albumin was 3.5 g/dL, and total protein was 5.9 g/dL. She had been treated continuously with corticosteroids since the 1970s alongside various other immune-modifying agents including hydroxychloroquine, cyclophosphamide, and methotrexate. She had been maintained on prednisone 7.5 mg daily as a sole agent for 5 years before the current presentation. Preoperative rheumatology evaluation confirmed the patient had no evidence of active lupus. She underwent LVAD implantation without immediate complications. Heparin was started on postoperative day 1, and warfarin was initiated 4 days post implantation. On postoperative day 7, the patient developed a spontaneous large forearm hematoma. On postoperative day 16, the patient complained of abdominal pain and presyncope. She was hypotensive, and her hemoglobin was noted to have decreased 3.3 g/dL. Computed tomography abdomen and pelvis revealed bilateral large rectus sheath hematomas, hemoperitoneum, and urinary bladder wall hematoma compressing the urinary bladder (Figure 1). Angiogram showed no evidence of active contrast extravasation. Heparin at lower range therapeutic target was resumed 48 hours after her spontaneous bleeding and warfarin after 1 week. However, 9 days later, the patient once again developed a sudden spontaneous large hematoma, this time in her right upper extremity. Throughout all bleeding episodes, the patient’s prothrombin time (PT-international normalized ratio (INR) was 1.2–1.3, activated partial thromboplastin time (PTT) was less than 55 seconds (lower than normal heparin therapeutic range), and her platelet count was 136–177 k/uL. Hematologic evaluation showed normal platelet counts, no evidence of hemolysis, and no evidence of acquired von Willebrand Disease. All three episodes of bleeding required readmission to the intensive care unit and a cumulative transfusion of 11 units of packed red blood cells. Formal hematology evaluation, including von Willebrand antigen, von Willebrand functional activity, and factor VIII results, showed no evidence of von Willebrand Disease. Additionally, von Willebrand multimer assay revealed an increased amount of all von Willebrand multimer sizes with normal distribution. Bleeding is the most commonly observed complication of LVAD, occurring in more than one third of patients.1 Continuous-flow devices are associated with gastrointestinal bleeding, epistaxis, and intracranial hemorrhage.2 These hematologic complications are thought to result from antithrombotic therapy, gastrointestinal arteriovenous malformations, and acquired coagulopathies such as von Willebrand disease and/or platelet dysfunction.3 Our patient experienced diffuse, spontaneous bleeding in locations not typically seen in post-LVAD patients, without evidence of thrombocytopenia, acquired von Willebrand disease, or significant perturbations in her PT or PTT. To our knowledge, this is the first published case of a patient with SLE on long-term prednisone undergoing LVAD implantation and raises concern that SLE patients may be at increased risk of hematologic complications with LVAD therapy, mediated through either the disease itself and/or the associated morbidity associated with chronic steroid use. Although there is evidence suggesting that SLE confers high morbidity and mortality after cardiac surgery,4 there is still a paucity of data in the advanced HF population and SLE-specific preoperative risk scores are lacking. In addition, chronic steroid therapy has long been associated with increased morbidity after surgery,5 and the Society of Thoracic Surgeons National Cardiac Surgery Database6 lists steroid therapy as a risk factor for increased mortality following cardiac surgery. Nonetheless, the influence of chronic steroid therapy on the outcomes following LVAD surgery and specific experiences with SLE patients have not been addressed in the literature.

Figure 1

Figure 1

The case presented here highlights a potential unique bleeding complication in a high-risk patient cohort and underscores the need to enhance our understanding of factors influencing outcomes in high-risk populations after LVAD therapy. We currently lack assessment tools to fully estimate risk before LVAD implantation that can be generalized to the sicker, more comorbid population now considered candidates for these therapies. Current registry data fails to capture a wide variety of factors that could potentially impact post-VAD morbidity and mortality and promote increased susceptibility to LVAD complications, including conditions with inherent increased risk such as autoimmune disorders and the often narrow therapeutic range medications used to treat these conditions. As LVAD therapy expands to wider patient cohorts, including those with systemic conditions that have disqualified them for transplantation, the need to characterize previously unchartered risk is paramount.

Back to Top | Article Outline

REFERENCES

1. Kirklin JK, Pagani FD, Kormos RL, et al. Eighth annual INTERMACS report: Special focus on framing the impact of adverse events. J Heart Lung Transplant 2017.36: 1080–1086.
2. Genovese EA, Dew MA, Teuteberg JJ, et al. Incidence and patterns of adverse event onset during the first 60 days after ventricular assist device implantation. Ann Thorac Surg 2009.88: 1162–1170.
3. Muslem R, Caliskan K, Leebeek FWG. Acquired coagulopathy in patients with left ventricular assist devices. J Thromb Haemost 2018.16: 429–440.
4. Takahashi T, de-la-Garza L, Ponce-de-Leon S, et al. Risk factors for operative morbidity in patients with systemic lupus erythematosus: An analysis of 63 surgical procedures. Am Surg 1995.61: 260–264.
5. Reding R, Michel LA, Donckier J, de Canniere L, Jamart J. Surgery in patients on long-term steroid therapy: A tentative model for risk assessment. Br J Surg 1990.77: 1175–1178.
6. Edwards FH, Grover FL, Shroyer AL, Schwartz M, Bero J. The Society of Thoracic Surgeons National Cardiac Surgery Database: Current risk assessment. Ann Thorac Surg 1997.63: 903–908.
Keywords:

left ventricular assist device; cardiomyopathy; connective tissue disease

Copyright © 2019 by the American Society for Artificial Internal Organs